U.S. doctors online nowAsk doctors free
Jordan
A 21-year-old male asked:

when someone takes lithium as medication he has side effects of dry mouth and polyuria for treating those symptoms he is given diuretic. how come?

3 doctor answers3 doctors weighed in
Dr. Alan Ali
Dr. Alan Ali answered
Psychiatry 32 years experience
Lithium: Not all diuretics. Loop diuretics such as lasix, result in lowering of sodium levels in the body, hence cause lithium toxicity. Thiazide diuretics such as hctz, (hydrochlorothiazide) cause lithium toxicity as well. Since lithium competes with sodium, it causes lowering of na levels, & here is where na-sparing diuretics are used to combat that.
Dr. Alok Agrawal
Nephrology and Dialysis 34 years experience
See below: Most diuretics will only worsen dry mouth and polyuria. There is one medication Amiloride which is a diuretic- it will decrease polyuria and thirst.
Dr. Alan Ali
Dr. Alan Ali commented
Psychiatry 32 years experience
Mechanism?
Jan 13, 2013
Dr. Alan Ali
Dr. Alan Ali commented
Psychiatry 32 years experience
Diabetes insipidus.
Jan 13, 2013
Dr. Quang Nguyen
Specializes in Endocrinology
Diabetes insipidus: One side effect of lithium is nephrogenic diabetes insipidus. If this was diagnosed correctly, one treatment option is a diuretic.Mechanism is unknown but it is thought that this will "confuse" the kidneys into retaining more fluids thereby alleviating the polyuria.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.